July 27, 1963

Multiple-Organ Necrosis in Shock-Reply

JAMA. 1963;185(4):327-328. doi:10.1001/jama.1963.03060040111042

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor:—  We thank Dr. Nigogosyan for his interest in our cases. At the time we submitted our paper to The Journal, the correlation between halothane (Fluothane) anesthesia and liver necrosis had just come to our attention, and we therefore considered the possibility of a relationship in our cases. In case 1, the anesthetic was cyclopropane. In case 2, halothane was used in both surgical procedures, but at no time during either was hypotension or any other abnormality noted. Not until 9 days after the second operation (for perforated peptic ulcer) did hypotension, hematemasis, and bloody diarrhea develop in the patient. If the anesthetic agent was responsible for the liver necrosis found at autopsy, one would have expected a more rapid onset of symptoms after the administration of the gas, rather than a prolonged course of 9 days as our patient experienced. In addition, the well-known hepatotoxic agents such

First Page Preview View Large
First page PDF preview
First page PDF preview